Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 13, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 12, 2022, 9:26 PM CDT for Marshall County, Nemaha County, Washington County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 12, 2022, 9:26 PM CDT (02:26 UTC)
- Expired
- Apr 12, 2022, 10:05 PM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Marshall County, KS, Nemaha County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 6:46 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2844 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 344 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 18.8
The text
As transmitted.
037
WUUS53 KTOP 130226
SVRTOP
KSC117-131-201-130315-
/O.NEW.KTOP.SV.W.0013.220413T0226Z-220413T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
926 PM CDT Tue Apr 12 2022
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northwestern Nemaha County in northeastern Kansas...
Southeastern Washington County in north central Kansas...
Marshall County in northeastern Kansas...
* Until 1015 PM CDT.
* At 926 PM CDT, severe thunderstorms were located along a line
extending from 4 miles southwest of Summerfield to 5 miles south of
Blue Rapids, moving east at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Marysville, Seneca, Blue Rapids, Frankfort, Waterville, Axtell,
Beattie, Summerfield, Vermillion, Oketo, Baileyville and Lillis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3957 9625 3957 9693 4000 9663 4000 9598
TIME...MOT...LOC 0226Z 254DEG 33KT 3996 9642 3960 9667
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CP2 follow-up statements
406
WWUS53 KTOP 130241
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
941 PM CDT Tue Apr 12 2022
KSC201-130251-
/O.CAN.KTOP.SV.W.0013.000000T0000Z-220413T0315Z/
Washington-
941 PM CDT Tue Apr 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and northeastern Kansas.
LAT...LON 3957 9625 3957 9681 3959 9681 4000 9653
4000 9598
TIME...MOT...LOC 0241Z 255DEG 31KT 3997 9630 3961 9655
$$
KSC117-131-130315-
/O.CON.KTOP.SV.W.0013.000000T0000Z-220413T0315Z/
Nemaha-Marshall-
941 PM CDT Tue Apr 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN NEMAHA AND MARSHALL COUNTIES...
At 941 PM CDT, severe thunderstorms were located along a line
extending from 3 miles southeast of Summerfield to 7 miles southeast
of Blue Rapids, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Marysville, Seneca, Blue Rapids, Frankfort, Axtell, Beattie,
Summerfield, Vermillion, Baileyville and Lillis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3957 9625 3957 9681 3959 9681 4000 9653
4000 9598
TIME...MOT...LOC 0241Z 255DEG 31KT 3997 9630 3961 9655
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CP859
WWUS53 KTOP 130305
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1005 PM CDT Tue Apr 12 2022
KSC117-131-130314-
/O.CAN.KTOP.SV.W.0013.000000T0000Z-220413T0315Z/
Nemaha-Marshall-
1005 PM CDT Tue Apr 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NEMAHA AND
MARSHALL COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However nickel size hail
is still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Kansas.
LAT...LON 3957 9625 3957 9681 3959 9681 4000 9653
4000 9598
TIME...MOT...LOC 0302Z 254DEG 33KT 4002 9606 3966 9631
$$
CPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 6:37 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Apr 12, 6:37 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Topeka KS 637 PM CDT Tue Apr 12 2022 .MESOSCALE DISCUSSION... Issued at 630 PM CDT Tue Apr 12 2022 While there have been a few feeble attempts at convection along the dryline in central Kansas, capping and dry air aloft have kept any sustained convection at bay thus far. With any further development looking more and more unlikely, attention turns to the cold front just now entering Republic County. Current visible and satellite imagery depicts strong linear ascent along this front. Given this ascent and continued moisture advection from the south, a line of storms should quickly develop in the 7-9 PM timeframe across north- central Kansas. The linear storm mode will keep damaging winds as the main threat, particularly given over 1000 J/kg of DCAPE and a 50- 60 kts LLJ. The tornado threat appears to be low, given a 0-3 km bulk shear vector largely parallel to the front, and increasing capping after sunset. A brief tornado can't be ruled out with any line segment that becomes oriented more North/South and thus more perpendicular to the 0-3 km shear vector. However again this threat appears limited. Some large hail (around an inch) may be possible initially, however this threat too should diminish as storms quickly become linear. Wind then continues as the main threat into the late evening hours, particularly across north-central Kansas. Current expectations are for this line to gradually weaken as it approaches the eastern edge of the forecast area after midnight, as a strengthening cold pool and increasing capping will act as negative factors. && .DISCUSSION... Issued at 246 PM CDT Tue Apr 12 2022 Forecast Key Points: - Severe Thunderstorms Possible This Afternoon, But Confidence Remains Low - Widespread Thunderstorms Expected After 10 PM This Evening into Tonight - Gusty South Winds Continue With Gusts Up To 55 MPH - Very High to Extreme Fire Danger Wednesday Afternoon - Freezing Temperatures Possible Thursday Morning As of 2 PM Tuesday afternoon, a deepening midlevel trough axis was situated across the central Rockies. The strongest forcing for ascent was located across eastern WY into far western NE at this time. At the surface, a rapidly deepening surface low was located in south central SD/north central NE with a trailing Pacific front to the southwest into portions of northwest KS. A dry line extended southward and was located just west of Highway 81/I-135. Conditions to the west of the dryline have become very favorable for rapid fire growth with southwest winds gusting to 55 MPH and relative humidity values in the 10-20 percent range. Please refer to the fire weather section for additional details. To the east of the dryline, a conditionally potent severe weather environment resides. Latest satellite imagery reveals a stratocumulus field decreasing in coverage across eastern KS. Like previous forecast issuances, there are 3 locations for potential storm development, details are below. Beginning with Area #1 (east central/northeast KS): A decaying stratocu deck extends from KUKL through KTOP. Latest satellite trends suggest as boundary layer mixing heights continue to deepen, the cumulus field may entirely erode. In the mean time, this zone has yielded a subtle differential mixing boundary and may provide a focal point for a rogue storm to develop through 7 or 8 PM. Confidence in convective initiation is very low but the background environment is quite favorable for all modes of severe weather. Satellite trends will have to monitored closely through the remainder of the evening. Area #2 (central and north central KS): The aforementioned dryline is forecast to mix just east of Highway 81 this afternoon before being overtaken by the Pacific front this evening. Latest mesoanalysis reveals a moderate capping inversion remains across the dry line zone, thanks-in-part to a very warm EML. Short range guidance remains quite pessimistic for convective development along the dry line as well, even with little capping inversion by 22-23Z. This is likely due to the lack of strong mid/upper level forcing for ascent and dry air entrainment with any updraft attempt. Anyways, this area will also have to be monitored closely with satellite for signs of convective initation. Similar to area #1, the background environment remains very conducive to supercell structures should a storm develop. Area #3 (eventually the entire forecast area): Confidence is highest for convective initiation in this zone. The main midlevel trough will eject into the Plains after 7 PM, overspreading the cold front from eastern NE through south central KS. This increasing midlevel ascent should foster a rapid increase in linear convection after 10 PM. Forecast guidance continues to depict the linear convection will build southward into portions of north central KS around 10 PM, moving east from there. Deep and lower level shear vectors will be largely parallel to the linear convection (SSW to NNE), therefore do not see a substantial QLCS tornado threat developing and the main concern will be damaging straight line winds. This line of storms should exit the area by 12Z Wednesday. Fire weather concerns continue into the day Wednesday, please refer to the fire weather section below for additional details. In addition, a few lingering showers are possible through the day Wednesday across mainly far eastern KS as a secondary shortwave trough ejects into the central Plains. Otherwise, a cooler and quieter weather pattern is forecast to overspread the region for the remainder of the period. Freezing temperatures are possible Thursday morning. Otherwise, a low-amplitude shortwave is progged to eject into the Plains over the weekend, increasing rain chances for Sunday && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 636 PM CDT Tue Apr 12 2022 VFR expected at all terminals with the exception of likely MVFR as a line of TSRA is expected to develop and move southeast around 03Z at KMHK and 06Z at KTOP/KFOE. Strong southerly winds shift to the northwest with the FROPA, remaining gusty throughout the forecast period. Small chance for a line of showers to pass over terminals aft 14Z, but otherwise no other concerns noted. .FIRE WEATHER... Issued at 246 PM CDT Tue Apr 12 2022 Extreme fire weather conditions have developed west of Highway-81 and will progress into Republic, Cloud, and Ottawa counties as the dryline further mixes east. Relative humidity values will rapidly fall to 10-20 percent with southwest winds continuing to gust up to 55 MPH. Per the latest update from Kansas State Forest Service, fuel loads are at historic levels yielding very aggressive fire behavior. A drastic wind shift to the northwest is expected between 7-9 PM across north central KS. Relative humidity values should gradually increase through the night, although northwest winds will gust above 25 MPH through much of the night. Another afternoon of very high to extreme fire danger is expected Wednesday afternoon across north central KS. Westerly winds gusting up to 30 MPH and relative humidity values falling as low as 15% combined with near historic fuel load levels will create extreme fire danger. As a result, have issued a Red Flag Warning from noon to 8 PM Wednesday for counties in north central KS. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 1 AM CDT Wednesday for KSZ008>012-020>024- 026-034>040-054>056-058-059. Red Flag Warning from noon to 8 PM CDT Wednesday for KSZ008-009- 020-021-034. Red Flag Warning until 9 PM CDT this evening for KSZ008-020-034. && MESOSCALE...Reese DISCUSSION...Baerg AVIATION...22 FIRE WEATHER...Baerg
Hazardous weather outlook, Apr 12, 8:56 PM CDT, 30 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 856 PM CDT Tue Apr 12 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-140200- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 856 PM CDT Tue Apr 12 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight A line of strong to severe thunderstorms will move southeast this evening and overnight across the entire outlook area. The main hazards with the overnight storms are damaging winds and large hail. A weak tornado cannot be ruled out. The Severe Thunderstorm Watch remains in effect for portions of north central and northeast Kansas through 1 AM. Strong southerly winds remain sustained between 25 to 35 mph with gusts up to 55 mph. A Wind Advisory remains in effect through 1 AM tonight for the entire area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Extreme fire danger is expected across north central Kansas Wednesday afternoon. A Red Flag Warning will go into effect from noon to 8 PM Wednesday. Cold overnight low temperatures Wednesday night into early Thursday morning may cause freezing conditions to set up area wide. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Apr 12, 8:55 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
855 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL PALMER 39.63N 97.14W
04/12/2022 U1.00 INCH WASHINGTON KS PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Local storm report, Apr 12, 8:56 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
856 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL 3 W MINNEAPOLIS 39.12N 97.76W
04/12/2022 E1.00 INCH OTTAWA KS PUBLIC
&&Local storm report, Apr 12, 9:03 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
903 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 1 W VINING 39.57N 97.32W
04/12/2022 E0.70 INCH CLAY KS PUBLIC
&&Local storm report, Apr 12, 9:07 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
907 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM HAIL CLAY CENTER 39.38N 97.12W
04/12/2022 E1.00 INCH CLAY KS PUBLIC
&&Special weather statement, Apr 12, 9:13 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
913 PM CDT Tue Apr 12 2022
KSZ021-034>036-130300-
Geary-Clay-Dickinson-Ottawa-
913 PM CDT Tue Apr 12 2022
...Strong thunderstorms will impact portions of northern Dickinson,
northwestern Geary, southeastern Ottawa and southern Clay Counties
through 1000 PM CDT...
At 913 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Longford to 5 miles east of
Manchester to near New Cambria. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Abilene, Chapman, Solomon, Enterprise, Manchester, Niles, Milford
Lake, Moonlight and Talmage.
This includes Interstate 70 between mile markers 267 and 286.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central, north central, northeastern and east central Kansas.
&&
LAT...LON 3896 9767 3917 9742 3916 9685 3914 9685
3914 9683 3885 9718 3889 9737 3893 9738
3893 9737 3896 9737
TIME...MOT...LOC 0213Z 266DEG 25KT 3918 9719 3912 9723 3891 9748
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
FlanaganLocal storm report, Apr 12, 9:26 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
926 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM HAIL WATERVILLE 39.69N 96.75W
04/12/2022 E0.88 INCH MARSHALL KS TRAINED SPOTTER
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 7:14 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 46 min |
| Apr 12, 7:36 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud | 39 min |
| Apr 12, 7:43 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 47 min |
| Apr 12, 7:58 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 47 min |
| Apr 12, 8:15 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Riley | 45 min |
| Apr 12, 8:26 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 49 min |
| Apr 12, 8:42 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 48 min |
| Apr 12, 9:00 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Riley | 45 min |
| Apr 12, 9:13 PM CDT | Special Weather Statement | TOP | Dickinson | 47 min |
| Apr 12, 9:29 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 31 min |
| Apr 12, 9:47 PM CDT | Special Weather Statement | TOP | Pottawatomie, Riley | 28 min |
| Apr 12, 9:57 PM CDT | Special Weather Statement | TOP | Geary | 48 min |
| Apr 12, 10:02 PM CDT | Special Weather Statement | TOP | Dickinson | 43 min |
| Apr 12, 10:08 PM CDT | Special Weather Statement | TOP | Nemaha | 37 min |
| Apr 12, 10:45 PM CDT | Special Weather Statement | TOP | Brown | 30 min |
| Apr 13, 2:16 AM CDT | Freeze Warning | TOP | Brown, Clay, Cloud, Dickinson, Geary, Jackson and 12 more | 31 hr |
| Apr 13, 2:31 PM CDT | Fire Weather Watch | TOP | Brown, Clay, Cloud, Dickinson, Douglas, Geary and 11 more | 12 hr |
| Apr 13, 2:39 PM CDT | Frost Advisory | TOP | Anderson, Coffey, Douglas, Franklin, Osage | 18 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.